Right after I finished my PhD degree (studying, among other things, the mode of action of the antibiotic nalidixic acid), I started my medical clerkship on the wards of a venerable New York City hospital. This was the kind of hospital that in a movie would be called Fort Apache, and the physical exam of the patient would start with a search for guns and knives. There, with my very first patient, I learned important lessons about drug safety.
You Might Also Like
Explore This IssueSeptember 2009
Also By This Author
The patient was an elderly woman in her seventies who, frail and frightened, was breathing about 40 times a minute. Her chest was full of bubbly noises that were loud and sinister, and her EKG showed ST segment elevations that hit the top of the tracing. The diagnosis was easy—pulmonary edema in the setting of a myocardial infarction—and, with the magic of MOSTAMP (morphine, oxygen, sitting, tourniquets, aminophylline), her breathing calmed and she looked much more comfortable.
Just as we were about to move the woman from the treatment room to a bed on the ward, the resident came in and, after detecting a few bibasilar rales, told the intern to give the patient some intravenous digoxin. “Dig” was then a popular treatment for heart failure, although its use in the setting of an ischemic cardiac event was uncertain at best. The resident and intern argued, their voices rising and their faces turning red. Despite reference to high-class studies (evidence-based medicine was alive and well even in 1972), the intern capitulated and, exasperated, pushed a bolus of dig through the woman’s intravenous line.
The sequence of event remains vivid in my mind today. Within a few minutes of the dig administration, the heart monitor began to beep wildly and the screen exploded with a profusion of mean-looking extra beats, which were obviously premature ventricular contractions (PVCs). The PVCs then burst more frequently—machine-gun blasts of four, five, or six in a run—and degenerated into sustained ventricular tachycardia. The old lady looked as if she were in shock, and her eyes rolled ominously into her head.
Alarmed by impending disaster, we then gave the woman a bolus of lidocaine, which can settle down the sodium channels in her heart. We were happy when the monitor showed sinus rhythm. Our relief was short-lived, however, when, to our chagrin and dismay, the old lady had a grand mal seizure, and her small body flapped uncontrollably.